Alert archive / Florida / High Surf Advisories in 2018

High Surf Advisory 1, NWS Tallahassee, FL

March 19, 2018Bay County, Gulf County, Florida

NWS Tallahassee, FL issued this high surf advisory at Mar 19, 2018, 2:56 PM CDT for Bay County, Gulf County, Florida. It took effect at Mar 20, 2018, 1:00 PM CDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Mar 19, 2018, 2:56 PM CDT (19:56 UTC)
In effect from
Mar 20, 2018, 1:00 PM CDT
Expired
Mar 21, 2018, 7:00 AM CDT
In force
18 hr
Issued by
NWS Tallahassee, FL

Counties Bay County, FL, Gulf County, FL

The radar

The Eglin Afb radar (KEVX), 71 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 7.9 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 2018-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 248 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 2018-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
248 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
732 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this high surf advisory went out at Mar 19, 2:42 PM CDT, 14 minutes earlier.

Area forecast discussion, Mar 19, 2:42 PM CDT, 14 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
342 PM EDT Mon Mar 19 2018

.NEAR TERM [Through Tuesday]...

Showers and storms developed along the coastal front early this
afternoon as the low-level wind field strengthened. As expected,
these storms have increased in intensity and coverage as they slowly
spread east/northeast. The complex of storms as a whole is generally
moving eastward where the MCS maintenance is most favorable, likely
due to westerly deep layer winds. The main threat with supercells
embedded within this cluster will be damaging winds and hail, though
a low-end tornado threat also exists. There's consensus among hires
models that this complex of storms will move out of the region late
this evening. Then, late tonight, showers and possibly isolated
thunderstorms are expected along the cold front as it moves through
the Tri-State region. These storms are expected to remain sub-
severe. However, the front is not expected to clear the southeast
Big Bend before mid-afternoon tomorrow and re-intensification of
storms are expected. For a small window of time mid-morning through
mid-afternoon there will be a greater potential for severe weather
than last night or today around Taylor, Lafayette, and Dixie
counties. All modes of severe weather will be possible, with the
threat for severe hail being a bit greater than today. Around mid-
afternoon, storms will clear the southeast Big Bend, with cloudy
conditions filling in across the entire region behind a brief period
of clearing.

.SHORT TERM [Tuesday Night Through Wednesday Night]...

Cold front will be situated south of the CWA, across the Florida
peninsula, by the start of the short term. Surface flow will
become northwest with nearly zonal upper level flow Tuesday night
but as the upper level trough axis shifts eastward the upper level
flow will become more northwestward. Behind the front, drier air
will move in with PW values less than 0.5 inches and no
precipitation expected through the short term. With the northwest
flow and behind the front, highs on Wednesday will be considerably
cooler than Tuesday, with highs in the mid to upper 60s, around 5
to 8 degrees below normal. Lows will be in the lower to mid 40s
Tuesday night with the upper 30s to low 40s on wednesday night.

.LONG TERM [Thursday Through Monday]...

High pressure across the lower Mississippi Valley will slide
across the CWA on Friday. This will bring the surface winds to a
southerly direction, helping to increase temperatures and moisture
for the weekend into next week. Low end rain chances return for
Sunday and Monday, but are mainly limited to 20 percent.

&&

.AVIATION [Through 18Z Tuesday]...

A line of SHRA/TSRA is currently pushing NE across the forecast
area. Conditions will generally be IFR/MVFR with periods of LIFR.
Fog potential tonight will be influenced by winds, but is a
possibility at all terminals. Another round of SHRA/TSRA will be
possible around day break. Strong gusty winds may be associated
with any TSRA. Otherwise expect SW winds generally around 10 kts,
increasing and becoming westerly Tuesday.

&&

.MARINE...

A cold front will move through the marine area on Tuesday with the
pressure gradient causing increased winds Tuesday into Wednesday.
Have upgraded the Gale Watch to a Gale Warning and this is for
gusts rather than sustained winds. Winds and seas will weaken for
the end of the week into the weekend.

&&

.FIRE WEATHER...

A drier airmass will filter into the region behind a strong cold
front with the driest conditions expected Wednesday and Thursday.
Winds will also be breezy both Tuesday and Wednesday but with the
recent widespread rains and with more on the way, available fuel
moisture is above critical levels and red flag conditions are not
expected.

&&

.HYDROLOGY...

Widespread rainfall amounts of 1-2 inches have fallen across the
area with isolated amounts up to around 5 inches. An additional
one to two inches is possible with isolated higher amounts,
particularly in the stronger storms. With these amounts, a few
rivers could reach action stage. In addition, with the heavier
rainfall, minor localized flooding will be possible. After
tomorrow, rain is not forecast through the end of the week.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the office or
tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   68  77  44  67  40 /  60  60   0   0   0
Panama City   67  70  48  66  47 /  60  30   0   0   0
Dothan        65  71  42  65  39 /  40  10   0   0   0
Albany        67  75  42  65  38 /  60  20   0   0   0
Valdosta      67  79  43  65  38 /  60  70   0   0   0
Cross City    68  76  45  68  40 /  60  60   0   0   0
Apalachicola  68  72  47  67  44 /  50  60   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late Tuesday night for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

     High Surf Advisory from 2 PM EDT /1 PM CDT/ Tuesday to 8 AM EDT
     /7 AM CDT/ Wednesday for Coastal Bay-Coastal Gulf.

GA...None.
AL...None.
GM...Small Craft Advisory from 5 AM to 8 PM EDT Wednesday for
     Apalachee Bay or Coastal Waters From Keaton Beach to
     Ochlockonee River FL out to 20 Nm-Coastal Waters From
     Ochlockonee River to Apalachicola Fl out to 20 Nm-Coastal
     waters from Suwannee River to Keaton Beach FL out 20 NM-
     Coastal waters from Mexico Beach to Apalachicola FL out 20
     NM-Coastal waters from Mexico Beach to Okaloosa Walton
     County Line FL out 20 NM-Waters from Suwannee River to
     Apalachicola FL from 20 to 60 NM-Waters from Apalachicola
     to Mexico Beach FL from 20 to 60 NM-Waters from Mexico
     Beach to Okaloosa Walton County Line FL from 20 to 60 NM.

     Gale Warning from 2 PM Tuesday to 5 AM EDT Wednesday for
     Apalachee Bay or Coastal Waters From Keaton Beach to
     Ochlockonee River FL out to 20 Nm-Coastal Waters From
     Ochlockonee River to Apalachicola Fl out to 20 Nm-Coastal
     waters from Suwannee River to Keaton Beach FL out 20 NM-
     Coastal waters from Mexico Beach to Apalachicola FL out 20
     NM-Coastal waters from Mexico Beach to Okaloosa Walton
     County Line FL out 20 NM-Waters from Suwannee River to
     Apalachicola FL from 20 to 60 NM-Waters from Apalachicola
     to Mexico Beach FL from 20 to 60 NM-Waters from Mexico
     Beach to Okaloosa Walton County Line FL from 20 to 60 NM.

     Small Craft Advisory from 8 AM to 2 PM EDT Tuesday for Coastal
     waters from Mexico Beach to Apalachicola FL out 20 NM-
     Coastal waters from Mexico Beach to Okaloosa Walton County
     Line FL out 20 NM-Waters from Apalachicola to Mexico Beach
     FL from 20 to 60 NM-Waters from Mexico Beach to Okaloosa
     Walton County Line FL from 20 to 60 NM.

&&

NEAR TERM...Harrigan
SHORT TERM...Fieux
LONG TERM...Fieux
AVIATION...Humphreys
MARINE...Fieux
FIRE WEATHER...Barry
HYDROLOGY...Fieux

In the hours before

Special weather statement, Mar 19, 11:42 AM CDT, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1242 PM EDT MON MAR 19 2018

FLZ013-014-026-191730-
Liberty FL-Calhoun FL-Inland Gulf FL-
1242 PM EDT MON MAR 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GULF...SOUTHERN
CALHOUN COUNTIES IN THE PANHANDLE OF FLORIDA AND SOUTHWESTERN LIBERTY
COUNTIES IN BIG BEND OF FLORIDA UNTIL 130 PM EDT/1230 PM CDT/...

At 1242 PM EDT/1142 AM CDT/, National Weather Service doppler radar
indicated a strong thunderstorm 15 miles northwest of Stonemill
Creek, or 17 miles southwest of Blountstown, moving east at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Blountstown, Stonemill Creek, Orange, Bristol, Abe Springs,
Sharpstown, Jensen Place, Central City, Red Hill, Marysville, Scotts
Ferry, Kennys Mill, Estiffanulga, Kern, Wilma, Frink, Kinard, Lewis,
Woods and Hugh Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3024 8539 3042 8539 3042 8488 3003 8495
TIME...MOT...LOC 1642Z 283DEG 24KT 3033 8532

30-PULLIN
Special weather statement, Mar 19, 12:23 PM CDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
123 PM EDT MON MAR 19 2018

FLZ008-010-012-112-191815-
Coastal Bay FL-Central Walton FL-Inland Bay FL-Washington FL-
123 PM EDT MON MAR 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BAY...SOUTHEASTERN
WALTON AND SOUTHEASTERN WASHINGTON COUNTIES UNTIL 215 PM EDT/115 PM
CDT/...

At 123 PM EDT/1223 PM CDT/, National Weather Service doppler radar
indicated a strong thunderstorm 10 miles north of Panama City Beach,
moving east at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Lynn Haven, Ebro, Nixon, Betts, Bayhead, West Bay, Southport,
Fountain, Singer Road, Recota Beach, Saunders, Bayou George, Camp
Flowers, Gainer Spring, Bennett, Pine Log, Youngstown, Cairo, Porter
Lake and Vicksburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3054 8539 3024 8539 3026 8590 3044 8592
TIME...MOT...LOC 1723Z 263DEG 26KT 3036 8583

30-PULLIN
Special weather statement, Mar 19, 1:53 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
253 PM EDT MON MAR 19 2018

GAZ157-158-191945-
Grady GA-Thomas GA-
253 PM EDT MON MAR 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRADY AND THOMAS
COUNTIES UNTIL 345 PM EDT...

At 253 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm 8 miles southwest of Thomasville, moving east at
35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Cairo, Thomasville, Boston, Ochlocknee, Pavo, Coolidge, Barwick,
Thomasville Municipal A/P, Dillon, Enon, Everett, Merrillville,
Chastain, Grady Co A/p, Moncrief, Patten, Eason, Dawesville, Pine
Park and Newark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3066 8375 3068 8415 3092 8422 3104 8399
      3104 8380 3103 8379 3103 8378 3104 8378
      3104 8374 3074 8374
TIME...MOT...LOC 1853Z 255DEG 30KT 3074 8408

30-PULLIN
Special weather statement, Mar 19, 2:13 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
313 PM EDT MON MAR 19 2018

GAZ142>145-192000-
Miller GA-Baker GA-Mitchell GA-Early GA-
313 PM EDT MON MAR 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MILLER...CENTRAL
MITCHELL...NORTHWESTERN BAKER AND EAST CENTRAL EARLY COUNTIES UNTIL
400 PM EDT...

At 313 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Colquitt, moving east at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Colquitt, Newton, Damascus, Hawkinstown, Mimsville, Crestview,
Harmony Church Rd/hwy 45, Jeterville, Elmodel Wma, Bethany and
Milford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3138 8430 3127 8427 3118 8475 3127 8481
      3144 8440
TIME...MOT...LOC 1913Z 248DEG 28KT 3125 8468

30-PULLIN
Local storm report, Mar 19, 2:27 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
327 PM EDT MON MAR 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND DMG     1 SSW THOMASVILLE       30.82N 83.99W
03/19/2018                   THOMAS             GA   911 CALL CENTER

            TREE DOWN ON WEST JACKSON STREET NEAR THE
            DOLLAR GENERAL STORE.

&&

DVD
Special weather statement, Mar 19, 2:45 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
345 PM EDT MON MAR 19 2018

FLZ019-GAZ159-160-192015-
Madison FL-Brooks GA-Lowndes GA-
345 PM EDT MON MAR 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MADISON...LOWNDES
AND SOUTHEASTERN BROOKS COUNTIES UNTIL 415 PM EDT...

At 345 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm 10 miles north of Madison, moving east at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Madison, Lake Park, Quitman, Valdosta, I-75 At Exit 16, Remerton,
Dasher, Twin Lakes, Cherry Lake, Pinetta, Valdosta Regional Airport,
Kinderlou, I-75 At Exit 5, Nankin, Clyattville, Brooks Co A/p, Blue
Springs, Hanson and I-75 At Exit 11.

LAT...LON 3085 8309 3083 8309 3083 8310 3080 8310
      3080 8313 3077 8314 3063 8314 3063 8329
      3062 8327 3059 8326 3055 8326 3052 8324
      3048 8324 3045 8344 3081 8362 3092 8309
      3085 8308
TIME...MOT...LOC 1945Z 264DEG 25KT 3062 8339

42-DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 1:04 AM CDTSpecial Weather StatementTAEHolmes41 min
Mar 19, 1:20 AM CDTSpecial Weather StatementTAEBay40 min
Mar 19, 1:42 AM CDTSpecial Weather StatementTAEHolmes, Jackson, Washington63 min
Mar 19, 2:32 AM CDTSpecial Weather StatementTAECalhoun, Gadsden, Jackson, Liberty58 min
Mar 19, 2:41 AM CDTSevere Thunderstorm WarningTAECalhoun, Gadsden, Jackson, Liberty49 min
Mar 19, 3:05 AM CDTTornado WarningTAELiberty, Wakulla25 min
Mar 19, 3:12 AM CDTSpecial Weather StatementTAEJefferson, Leon48 min
Mar 19, 3:22 AM CDTSevere Thunderstorm WarningTAEGadsden, Jefferson, Leon, Wakulla23 min
Mar 19, 3:28 AM CDTTornado WarningTAELiberty, Wakulla12 min
Mar 19, 3:37 AM CDTGale WatchTAE11 hr
Mar 19, 3:37 AM CDTSmall Craft AdvisoryTAE33 hr
Mar 19, 3:37 AM CDTSmall Craft AdvisoryTAE3 days
Mar 19, 3:43 AM CDTSevere Thunderstorm WarningTAEFranklin, Jefferson, Leon, Taylor, Wakulla32 min
Mar 19, 3:48 AM CDTRip Current StatementTAEBay, Franklin, Gulf, Walton45 hr
Mar 19, 3:58 AM CDTSpecial Marine WarningTAE62 min
Mar 19, 4:06 AM CDTSpecial Weather StatementTAELafayette, Taylor, Wakulla54 min
Mar 19, 4:27 AM CDTSevere Thunderstorm WarningTAEDixie, Lafayette, Taylor63 min
Mar 19, 4:57 AM CDTSpecial Marine WarningTAE33 min
Mar 19, 5:04 AM CDTSpecial Weather StatementTAEDixie41 min
Mar 19, 5:28 AM CDTSpecial Marine WarningTAE62 min
Mar 19, 6:26 AM CDTSpecial Marine WarningTAE49 min
Mar 19, 11:08 AM CDTSpecial Weather StatementTAEWalton52 min
Mar 19, 11:12 AM CDTSpecial Marine WarningTAE48 min
Mar 19, 11:25 AM CDTSpecial Weather StatementTAEBay50 min
Mar 19, 11:42 AM CDTSpecial Weather StatementTAECalhoun48 min
Mar 19, 12:05 PM CDTSpecial Marine WarningTAE40 min
Mar 19, 12:23 PM CDTSpecial Weather StatementTAEWashington52 min
Mar 19, 12:38 PM CDTSpecial Marine WarningTAE37 min
Mar 19, 12:52 PM CDTSevere Thunderstorm WarningTAEBay, Calhoun, Washington25 min
Mar 19, 2:40 PM CDTGale WarningTAE37 hr
Mar 19, 3:50 PM CDTSpecial Weather StatementTAEGadsden40 min
Mar 19, 1:53 PM CDTSpecial Weather StatementTAEThomas52 min
Mar 19, 1:56 PM CDTSevere Thunderstorm WarningTAEGrady, Thomas49 min
Mar 19, 2:13 PM CDTSpecial Weather StatementTAEBaker47 min
Mar 19, 2:33 PM CDTSevere Thunderstorm WarningTAEBrooks, Colquitt, Cook, Thomas42 min
Mar 19, 2:45 PM CDTSpecial Weather StatementTAELowndes30 min
Mar 19, 3:12 PM CDTSpecial Weather StatementTAECook33 min
Mar 19, 3:14 PM CDTSpecial Weather StatementTAECalhoun46 min
Mar 19, 3:21 PM CDTSevere Thunderstorm WarningTAECalhoun, Dougherty, Lee, Terrell43 min
Mar 19, 3:36 PM CDTSevere Thunderstorm WarningTAELee, Terrell47 min
Mar 19, 3:17 PM CDTSpecial Weather StatementTAEGeneva43 min
Mar 19, 3:27 PM CDTSevere Thunderstorm WarningTAEGeneva63 min

Nearby

High Surf Advisories in Florida, 2018Every high surf advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.